Alert archive / Nebraska / Wind Chill Watches in 2017

Wind Chill Watch 1, NWS North Platte, NE

December 29, 201726 counties in Nebraska

NWS North Platte, NE issued this wind chill watch at Dec 29, 2017, 10:55 AM MST for 26 counties in Nebraska. It took effect at Dec 30, 2017, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2017, 10:55 AM MST (17:55 UTC)
In effect from
Dec 30, 2017, 11:00 PM MST
Expired
Dec 30, 2017, 2:38 AM MST
In force
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
730 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS43 KLBF 291755
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
1155 AM CST Fri Dec 29 2017

...DANGEROUSLY COLD WIND CHILLS ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE WEEKEND...

.The combination of cold air and wind will create very cold wind
chills early Saturday and dangerously cold wind chills Sunday
into Monday. The cold will be accompanied by light snow at times.
The best chance for snow is generally along and north of Highway 
20 tonight into Saturday.

NEZ004>010-026>029-094-300600-
/O.NEW.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/
/O.CON.KLBF.WC.Y.0004.171230T0800Z-171230T1900Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine-
Loup-Garfield-Wheeler-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Cody, Eli, Merriman, and Kilgore
1155 AM CST Fri Dec 29 2017 /1055 AM MST Fri Dec 29 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/
TO 1 PM CST /NOON MST/ SATURDAY...
...WIND CHILL WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...

* WHAT...Very cold wind chills Saturday morning with dangerously
  cold wind chills possible Sunday and Monday. The cold wind
  chills will cause frostbite in as little as 30 minutes to
  exposed skin. Wind chills could be as low as 25 below zero
  Saturday morning and as low as 40 below zero Sunday and Monday 
  mornings.

* WHERE...Portions of the panhandle and north central Nebraska.

* WHEN...For the Wind Chill Advisory, 2 AM to 1 PM CST Saturday. 
  For the Wind Chill Watch, midnight Sunday to noon Monday CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

A Wind Chill Watch means there is the potential for a combination
of very cold air and the wind to create dangerously low wind
chill values. Monitor the latest forecasts and warnings for
updates on this situation.

$$

NEZ022>025-035>038-056>059-069>071-300600-
/O.NEW.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/
Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Custer-Deuel-
Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Broken Bow,
Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, 
Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, 
Eustis, and Maywood
1155 AM CST Fri Dec 29 2017 /1055 AM MST Fri Dec 29 2017/

...WIND CHILL WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
MONDAY MORNING...

* WHAT...Very cold wind chills possible. Wind chills could be as
  low as 35 below zero. This will cause frostbite in as little as
  30 minutes to exposed skin. 

* WHERE...Most of western and north central Nebraska.

* WHEN...Midnight Sunday to noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Watch means there is the potential for a combination
of very cold air and the wind to create dangerously low wind
chill values. Monitor the latest forecasts and warnings for
updates on this situation.

$$
2 follow-up statements
934 
WWUS43 KLBF 300205
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
805 PM CST Fri Dec 29 2017

...DANGEROUSLY COLD WIND CHILLS ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE WEEKEND...

.The combination of cold air and wind will create very cold wind
chills early Saturday and dangerously cold wind chills Sunday
into Monday. The cold will be accompanied by light snow at times.
The best chance for snow is generally along and north of Highway
20 tonight into Saturday.

NEZ004>010-026>029-094-301015-
/O.CON.KLBF.WC.Y.0004.171230T0800Z-171230T1900Z/
/O.CON.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine-
Loup-Garfield-Wheeler-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Cody, Eli, Merriman, and Kilgore
805 PM CST Fri Dec 29 2017 /705 PM MST Fri Dec 29 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM CST /1 AM MST/
TO 1 PM CST /NOON MST/ SATURDAY...
...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY MORNING...

* WHAT...Very cold wind chills Saturday morning with dangerously 
  cold wind chills possible Sunday and Monday. The cold wind 
  chills will cause frostbite in as little as 30 minutes to 
  exposed skin. Wind chills could be as low as 25 below zero 
  Saturday morning and as low as 40 below zero Sunday and Monday 
  mornings.

* WHERE...Portions of the panhandle and north central Nebraska.

* WHEN...For the Wind Chill Advisory, 2 AM to 1 PM CST Saturday. 
  For the Wind Chill Watch, midnight Sunday to noon Monday CST.

* ADDITIONAL DETAILS....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

A Wind Chill Watch means there is the potential for a combination
of very cold air and the wind to create dangerously low wind
chill values. Monitor the latest forecasts and warnings for
updates on this situation.

$$

NEZ022>025-035>038-056>059-069>071-301015-
/O.CON.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/
Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Custer-Deuel-
Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Broken Bow,
Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, 
Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, 
Eustis, and Maywood
805 PM CST Fri Dec 29 2017 /705 PM MST Fri Dec 29 2017/

...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH MONDAY MORNING...

* WHAT...Very cold wind chills possible. Wind chills could be as 
  low as 35 below zero. This will cause frostbite in as little 
  as 30 minutes to exposed skin.

* WHERE...Most of western and north central Nebraska.

* WHEN...Midnight Sunday to noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Watch means there is the potential for a combination
of very cold air and the wind to create dangerously low wind
chill values. Monitor the latest forecasts and warnings for
updates on this situation.

$$
128 
WWUS43 KLBF 300938
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
338 AM CST Sat Dec 30 2017

...DANGEROUSLY COLD WIND CHILLS ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE WEEKEND...

.The combination of cold air and wind will create very cold wind
chills early Saturday followed by dangerously cold wind chills 
late Saturday into Monday. Wind chills are expected to be coldest
late Saturday through Sunday morning and Sunday evening through
Monday morning. The cold will be accompanied by light snow at 
times through Saturday evening. The best chances for light 
accumulations are along and north of Highway 20.

There will be temporary reprieve from the dangerously cold wind 
chills from late Sunday morning into early Sunday evening, though
they will still be largely 10 below zero or colder. Very cold 
wind chills are then possible again Monday night, albeit not as 
cold cross northern Nebraska compared to this weekend.

NEZ004>010-026>029-094-301800-
/O.UPG.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/
/O.NEW.KLBF.WC.W.0001.171231T0600Z-180101T1800Z/
/O.EXT.KLBF.WC.Y.0004.000000T0000Z-171230T1800Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine-
Loup-Garfield-Wheeler-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Cody, Eli, Merriman, and Kilgore
338 AM CST Sat Dec 30 2017 /238 AM MST Sat Dec 30 2017/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 15 below zero
  to 25 below zero through this morning. Expect wind chills to
  range from 25 below zero to 40 below zero late Saturday night 
  through Monday morning at times.

* WHERE...Portions of north central Nebraska and panhandle 
  Nebraska.

* WHEN...For the Wind Chill Warning, midnight Sunday to noon
  Monday. For the Wind Chill Advisory, now to noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

NEZ022>025-035>038-056>059-069>071-301800-
/O.UPG.KLBF.WC.A.0001.171231T0600Z-180101T1800Z/
/O.NEW.KLBF.WC.Y.0005.171231T0600Z-180101T1800Z/
Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Custer-Deuel-
Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Broken Bow,
Chappell, Big Springs, Ogallala, Paxton, Grant, North Platte, 
Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, 
Eustis, and Maywood
338 AM CST Sat Dec 30 2017 /238 AM MST Sat Dec 30 2017/

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 29 
  below zero.

* WHERE...Portions of central Nebraska, north central Nebraska, 
  panhandle Nebraska, southwest Nebraska and west central 
  Nebraska.

* WHEN...Midnight Sunday to noon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

ET

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill watch went out at Dec 29, 10:29 AM MST, 26 minutes earlier.

Area forecast discussion, Dec 29, 10:29 AM MST, 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1129 AM CST Fri Dec 29 2017

.SHORT TERM...(Today and tonight)
Issued at 353 AM CST Fri Dec 29 2017

Latest satellite imagery shows clouds streaming northwest-
southeast across north central and northern NEB, elsewhere skies
are clear. Primary sensible weather concerns revolve around very
cold wind chills late tonight to early Saturday. Otherwise, low-
end chances for light snow exist with the best chances tonight
towards the SD-NEB border.

A lee side surface low will evolve early today initially near the
Laramie mountains and will move south through the Central High
Plains by early afternoon. A weak stationary boundary is expected
to bisect the forecast area roughly w-e in the morning more or
less. Early on this will help spread warmer air at low-levels
into southwest NEB. By early afternoon the boundary will drop
south and out of the local forecast area. Thereafter temps are
expected to start falling mid afternoon on as low-level cold
advection increases. Meanwhile, light northerly breezes are
expected to increase from northern NEB late morning into
southwest NEB by early afternoon. Gusts peaking up to 20-25 MPH
are anticipated, mainly in the Sandhills, given mean mixed-layer
winds based on RAP and GFS BUFKIT soundings. Otherwise, flurries
to very light snow will be possible in far north central NEB
today. Low-end snow chances remain across northern NEB with the
best chances towards the South Dakota-Nebraska border. Very cold
air aloft at low-levels enter the local forecast area tonight.
Forecast 850 hPa temperatures range from about -22 C to -16 C at
12Z tonight. Overhead at LBF 850 hPa temperatures are forecast
around 17-18 below zero aloft. For context, SPC Sounding Climo for
LBF shows the median and 10% moving average at that time around
-0.7 C and -12.5 C, respectively. Late tonight, cold air will be
in place and will combine with light breezes to promote very cold
wind chills as low as 25 below zero. Thus a wind chill advisory
was issued for the northeast Panhandle and portions of north
central Nebraska. Wind chills are expected to be coldest in the
window between 5 AM CST and 9 AM CST.

.LONG TERM...(Saturday through Thursday)
Issued at 353 AM CST Fri Dec 29 2017

Snow chances continue into Saturday as a shortwave tracks across
the region. This system will bring snow to mainly the northern
forecast area with snow lasting into Saturday night. Current model
runs are showing a downward trend in precipitation totals.
Therefore, have lowered snow accumulations. The best locations to
see snow will be north of a line from Valentine to Chambers with
the greatest totals across northern Holt and Boyd counties. These
locations could see up to an inch of snowfall. Elsewhere across
the forecast area, minimal to no accumulations are expected. Snow
departs the region by Sunday morning.

The other major story for the extended period is the continuation
of very cold temperatures. Brutally cold temperatures will being
on Saturday with highs ranging from the low teens across southwest
Nebraska down to the negative single digits across the O'Neill
area. Overnight lows on Saturday night will then drop into the
negative teens with southwest Nebraska dropping into the negative
single digits. The coldest day will be Sunday where daytime highs
only rise into the negative single digits for most locations.
Overnight lows will then plummet into the negative teens with
locations across the extreme northern part of the forecast area
dropping to near negative 20. Wind chills will be dangerously cold
on both Saturday and Sunday nights. Some locations across the
north will experience wind chill temperatures close to negative 30
on Saturday night and near negative 40 on Sunday night. Wind
chill headlines will likely be needed for both Saturday and Sunday
nights.

Temperatures begin to warm for by the beginning of next week with
highs rising back into the 20s by Thursday. After another cold night
on Monday night where lows drop into the negative single digits,
lows will return to the positive single digits Tuesday and Wednesday
night. Dry weather continues through mid-week as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM CST Fri Dec 29 2017

Low stratus resulting in MVFR cigs will continue through much of
the forecast period across northern Nebraska (including VTN),
along with some flurries and scattered snow showers. Brief drops
in visby are possible from snow, mainly this afternoon and
Saturday morning. Farther south (including LBF), cigs will drop
this afternoon as colder air moves in with MVFR likely into
Saturday. Gusty north winds are possible this afternoon areawide,
before tapering overnight and switching to easterly.

&&

.HYDROLOGY...
Issued at 353 AM CST Fri Dec 29 2017

Ice continues to affect stations on the North Platte River,
Lewellen and North Platte, where fluctuations will remain
possible. The cold temperatures will continue to affect rivers
and streams so those living near the river should be alert and
move livestock or equipment to higher ground if an ice jam forms.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 2 AM CST /1 AM MST/ to 1 PM CST /noon
MST/ Saturday for NEZ004>010-026>029-094.

&&

SHORT TERM...ET
LONG TERM...Kulik
AVIATION...Snively
HYDROLOGY...ET
Hazardous weather outlook, Dec 29, 3:49 AM MST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
449 AM CST Fri Dec 29 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-301100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
449 AM CST Fri Dec 29 2017 /349 AM MST Fri Dec 29 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

The combination of cold air and light breezes will promote very
cold wind chills late tonight through early Saturday across the
northeast Panhandle and northern Nebraska. Expect wind chills to
range from 15 below zero to 25 below zero.

Light snow with little to no accumulation is possible across the
northeast Panhandle and northern Nebraska tonight, best chances
towards the South Dakota and Nebraska border.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Bitterly cold temperatures and very cold wind chills are expected
to be observed Saturday through Monday. Dangerously cold wind
chills are expected Sunday and Monday mornings, coldest across the
northeast Panhandle and northern Nebraska where wind chill values
30 below zero and colder are forecast.

Light accumulating snow will be possible in north central Nebraska
Saturday to Saturday evening. The highest snowfall amounts, up to
one inch, are expected across far north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:21 AM MSTWind Chill AdvisoryLBFBlaine, Boyd, Brown, Cherry, Garfield, Holt and 5 more33 hr

Nearby

Wind Chill Watches in Nebraska, 2017Every wind chill watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.